Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 25, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 13, 2017, 2:39 AM CDT for 6 counties in South Dakota. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2017, 2:39 AM CDT (07:39 UTC)
- Expired
- Jun 13, 2017, 3:30 AM CDT
- In force
- 51 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Brown County, SD, Edmunds County, SD, Faulk County, SD, Hand County, SD, Hyde County, SD, Spink County, SD
The radar
The Aberdeen radar (KABR), 46 km from the middle of the area, began a volume at 07:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 3:08 AM CDT | TSTM WND DMG | Ipswich, SD | LARGE TREE DOWNED AT RESIDENCE. SECTION OF FENCING DESTROYED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 11:28 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 7.7 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2821 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
990
WUUS53 KABR 130739
SVRABR
SDC013-045-049-059-069-115-130830-
/O.NEW.KABR.SV.W.0025.170613T0739Z-170613T0830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
239 AM CDT TUE JUN 13 2017
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Eastern Edmunds County in north central South Dakota...
Northwestern Hand County in central South Dakota...
Northeastern Hyde County in central South Dakota...
Southwestern Brown County in northeastern South Dakota...
Faulk County in north central South Dakota...
Northwestern Spink County in northeastern South Dakota...
* Until 330 AM CDT
* At 239 AM CDT, a severe thunderstorm was located near Brentwood
Colony, or 8 miles northwest of Faulkton, moving northeast at 55
mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Ipswich, Faulkton, Warner, Cresbard, Orient, Chelsea, Devoe, Onaka,
Miranda, Mansfield, Brentwood Colony, Loyalton, Mina, Mina Lake Rec
Area, Burkmere, South Scatterwood Lake, Pembrook Colony, Norbeck,
Cravens Corner and North Scatterwood Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4529 9842 4478 9923 4521 9956 4558 9893
TIME...MOT...LOC 0739Z 222DEG 48KT 4512 9925
HAIL...0.75IN
WIND...70MPH
$$
Parkin1 follow-up statement
229
WWUS53 KABR 130800
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
300 AM CDT TUE JUN 13 2017
SDC059-069-130809-
/O.CAN.KABR.SV.W.0025.000000T0000Z-170613T0830Z/
Hand SD-Hyde SD-
300 AM CDT TUE JUN 13 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HAND AND
NORTHEASTERN HYDE COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 700 AM CDT for
north central and northeastern South Dakota.
LAT...LON 4529 9842 4492 9902 4535 9932 4558 9893
TIME...MOT...LOC 0759Z 236DEG 42KT 4527 9897
$$
SDC013-045-049-115-130830-
/O.CON.KABR.SV.W.0025.000000T0000Z-170613T0830Z/
Edmunds SD-Brown SD-Faulk SD-Spink SD-
300 AM CDT TUE JUN 13 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT
FOR EASTERN EDMUNDS...SOUTHWESTERN BROWN...EASTERN FAULK AND
NORTHWESTERN SPINK COUNTIES...
At 259 AM CDT, a severe thunderstorm was located 7 miles north of
Cresbard, or 12 miles south of Ipswich, moving northeast at 50 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Ipswich, Warner, Cresbard, Chelsea, Devoe, Miranda, Mansfield, Mina,
Mina Lake Rec Area, South Scatterwood Lake, Pembrook Colony, Cravens
Corner, North Scatterwood Lake and Norbeck.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4529 9842 4492 9902 4535 9932 4558 9893
TIME...MOT...LOC 0759Z 236DEG 42KT 4527 9897
HAIL...0.75IN
WIND...70MPH
$$
ParkinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:16 AM CDT, 23 minutes earlier.
Area forecast discussion, Jun 13, 2:16 AM CDT, 23 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 216 AM CDT Tue Jun 13 2017 .SHORT TERM...(Today through Tonight) Issued at 215 AM CDT Tue Jun 13 2017 Convection, which features a line along the Missouri valley, with additional discrete cells, continues to be the main focus of the short term. Generally, CAMs support this to continue east/northeast and crossing the CWA over the course of the overnight/early morning hours supported by 30-40kt low level jet. It gets a little trickier for later today once this convection has weakened and moved northeast. For one, NAM BUFKIT profiles and blended aviation guidance support the notion that this convection will generate a stratus layer. We will also see 700mb temperatures warm to +14C, and NAM BUFKIT profiles are capped through most of the day. Thus, morning convection will be followed by a lull for much of the day. A shortwave pivoting around the broad upper circulation to the west will provide the upper support, though its also interesting to note that a 70kt jet streak sets up just to the west, which places us under the right exit region. Otherwise, there will be a surface boundary over the James valley by the afternoon, and NAM/GFS agree that the cap will shift to the east with the potential for explosive development late this afternoon. Severe weather looks to run the gamut, with strong - mostly unidirectional southerly flow through the profile. 0-6km shear is on the order of 50-60kts, and 0-1km upwards of 30kts, and MLCAPE topping out above 3000j/kg. CAMs all generally come to this consensus and we will be looking at additional severe weather east of the James valley. .LONG TERM...(Wednesday through Monday) Issued at 215 AM CDT Tue Jun 13 2017 Upper low to the west slowly begins to lift northeast over the course of Tuesday night into Wednesday/Wednesday night. There will be at least one weak wave that pivots around this feature, with NAM BUFKIT soundings showing some mid level ascent/moisture, but a dry subcloud layer below 10kft. Cant rule out a sprinkle but generally this looks like a dry scenario. Temperatures stay mild due to deep mixing in westerly flow despite CAA. Mostly zonal flow aloft is expected Thursday - Saturday with a shift to more northwesterly flow. Blended guidance does generate some POPs Saturday with a shortwave zipping across the northern tier CONUS. Otherwise, this flow will result in more seasonal temperatures over the course of the next few days, along with low humidity. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday Night) Issued at 1230 AM CDT Tue Jun 13 2017 The potential remains for storms to impact the KPIR/KMBG terminals shortly, before eventually moving towards KABR/KATY. Models also show MVFR stratus may develop in the wake of these storms, and linger for a portion of the morning in KPIR/KMBG and potentially into the afternoon hours for KABR/KATY. If we clear, storms will re-develop this afternoon/evening near KABR/KATY terminals as well. Otherwise, VFR conditions will develop in the wake of this system from west to east during the late morning/early afternoon hours-and continue through the end of this TAF period. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...Connelly LONG TERM...Connelly AVIATION...Connelly
Hazardous weather outlook, Jun 12, 4:15 PM CDT, 10 hours 24 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Aberdeen SD 415 PM CDT Mon Jun 12 2017 MNZ039-046-SDZ006>008-011-018>023-131415- Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark- Codington-Grant-Hamlin-Deuel- 415 PM CDT Mon Jun 12 2017 This Hazardous Weather Outlook is for portions of west central Minnesota and northeast South Dakota. .DAY ONE...Tonight Showers and thunderstorms are expected to move into or develop over the region late tonight. Some of those storms could turn severe with strong winds or hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible, primarily early Tuesday morning, and again Tuesday afternoon. A few of these storms are expected to be severe, with large hail and damaging winds possible late afternoon into the early evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. SDZ003>005-009-010-015>017-033>037-045-048-051-131415- Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk- Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 415 PM CDT Mon Jun 12 2017 /315 PM MDT Mon Jun 12 2017/ This Hazardous Weather Outlook is for portions of central South Dakota and north central South Dakota. .DAY ONE...Tonight Scattered storms are expected to move into the region later this evening, and then move northeast overnight. Some severe storms are possible, with damaging wind being the main threat. Hail is also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late tonight.
In the hours before
Special weather statement, Jun 13, 1:00 AM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
100 AM CDT TUE JUN 13 2017
SDZ033-035-045-048-130645-
Hughes SD-Stanley SD-Lyman SD-Jones SD-
100 AM CDT TUE JUN 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JONES...SOUTHEASTERN
STANLEY...CENTRAL HUGHES AND NORTHWESTERN LYMAN COUNTIES UNTIL 145 AM
CDT/1245 AM MDT/...
At 100 AM CDT/1200 AM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near West Shore Rec Area to
9 miles southeast of Intersection of Highway 83 and White River.
Movement was east at 40 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Pierre, Fort Pierre, Presho, Vivian, Draper, Fate Dam, Rousseau, 5
Mile Corner, Earling Hills, Canning and Lake Sharpe.
A severe thunderstorm watch remains in effect until 700 AM CDT/600 AM
MDT/ for central South Dakota.
LAT...LON 4371 10023 4370 10028 4372 10030 4372 10034
4374 10037 4372 10042 4372 10047 4374 10049
4373 10051 4374 10052 4374 10055 4442 10053
4445 9995 4370 9995 4369 9998 4371 10002
4369 10012 4370 10013 4371 10019 4369 10021
TIME...MOT...LOC 0600Z 251DEG 35KT 4441 10048 4365 10052
ParkinSpecial weather statement, Jun 13, 1:14 AM CDT, 1 hour 25 minutes before
Special Weather Statement National Weather Service Aberdeen SD 114 AM CDT TUE JUN 13 2017 SDZ033>035-130700- Hughes SD-Stanley SD-Sully SD- 114 AM CDT TUE JUN 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SULLY...CENTRAL STANLEY AND NORTHERN HUGHES COUNTIES UNTIL 200 AM CDT/100 AM MDT/... At 114 AM CDT/1214 AM MDT/, Doppler radar was tracking a strong thunderstorm over southern Lake Oahe, or near Fort Pierre, moving northeast at 45 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Pierre, Fort Pierre, Onida, Blunt, Harrold, Grey Goose, Spring Creek Rec Area, Oahe Mission Rec Area, Sully Lake, Overlook Rec Area, Cow Creek Rec Area and West Shore Rec Area. A severe thunderstorm watch remains in effect until 700 AM CDT/600 AM MDT/ for central South Dakota. LAT...LON 4434 10038 4452 10056 4484 9998 4449 9971 TIME...MOT...LOC 0614Z 241DEG 40KT 4446 10042 Parkin
Local storm report, Jun 13, 1:37 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
137 AM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0119 AM TSTM WND GST PIERRE 44.38N 100.32W
06/13/2017 M71 MPH HUGHES SD ASOS
71 MPH AT PIERRE AIRPORT.
&&
DMLocal storm report, Jun 13, 2:16 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
216 AM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0153 AM TSTM WND GST MOBRIDGE 45.54N 100.44W
06/13/2017 M59 MPH WALWORTH SD ASOS
59 MPH AT MOBRIDGE AIRPORT.
&&
DMLocal storm report, Jun 13, 2:32 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
232 AM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0138 AM TSTM WND GST 4 W BLUNT 44.52N 100.07W
06/13/2017 M57 MPH HUGHES SD MESONET
&&
DMThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 11:41 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Stanley | 49 min |
| Jun 13, 12:21 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Jones, Stanley | 39 min |
| Jun 13, 1:00 AM CDT | Special Weather Statement | ABR | Hughes | 45 min |
| Jun 13, 1:14 AM CDT | Special Weather Statement | ABR | Sully | 46 min |
| Jun 13, 1:22 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley, Sully | 38 min |
| Jun 13, 2:02 AM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Hughes, Hyde, Potter, Sully | 43 min |
| Jun 13, 3:19 AM CDT | Special Weather Statement | ABR | Brown | 41 min |
| Jun 13, 3:36 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Marshall | 39 min |
| Jun 13, 4:15 AM CDT | Special Weather Statement | ABR | Day, Marshall | 45 min |
| Jun 13, 5:04 AM CDT | Severe Thunderstorm Warning | ABR | Day, Grant, Marshall, Roberts | 24 min |
| Jun 13, 7:07 AM CDT | Severe Thunderstorm Warning | ABR | Codington, Hamlin | 25 min |
| Jun 13, 3:28 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 47 min |
| Jun 13, 3:49 PM CDT | Special Weather Statement | ABR | Jones | 41 min |
| Jun 13, 3:59 PM CDT | Tornado Warning | ABR | Hand | 31 min |
| Jun 13, 4:08 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Spink | 52 min |
| Jun 13, 4:21 PM CDT | Tornado Warning | ABR | Faulk, Hand, Spink | 39 min |
| Jun 13, 4:29 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley, Sully | 46 min |
| Jun 13, 4:46 PM CDT | Severe Thunderstorm Warning | ABR | Potter, Walworth | 44 min |
| Jun 13, 4:51 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Spink | 39 min |
| Jun 13, 5:06 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hughes, Hyde, Potter, Sully | 39 min |
| Jun 13, 5:13 PM CDT | Special Weather Statement | ABR | Buffalo | 47 min |
| Jun 13, 5:17 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Spink | 43 min |
| Jun 13, 5:28 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Edmunds, McPherson, Potter, Walworth | 47 min |
| Jun 13, 5:43 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Hand, Hyde | 47 min |
| Jun 13, 5:44 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Spink | 46 min |
| Jun 13, 5:48 PM CDT | Special Weather Statement | ABR | Brule | 42 min |
| Jun 13, 6:06 PM CDT | Tornado Warning | ABR | Hand | 24 min |
| Jun 13, 6:08 PM CDT | Tornado Warning | ABR | Brown | 37 min |
| Jun 13, 6:13 PM CDT | Tornado Warning | ABR | Brown, Day | 32 min |
| Jun 13, 6:34 PM CDT | Tornado Warning | ABR | Brown, Day, Marshall | 26 min |
| Jun 13, 6:43 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Spink | 47 min |
| Jun 13, 6:57 PM CDT | Tornado Warning | ABR | Marshall | 33 min |
| Jun 13, 6:59 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 46 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.